Alert archive / Alabama / Red Flag Warnings in 2014

Red Flag Warning 14, NWS Birmingham, AL

February 26, 201439 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Feb 26, 2014, 2:07 PM CST for 39 counties in Alabama. It took effect at Feb 27, 2014, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2014, 2:07 PM CST (20:07 UTC)
In effect from
Feb 27, 2014, 12:00 PM CST
Expired
Feb 27, 2014, 6:00 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -173 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
436 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-173 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

141 
WWUS84 KBMX 262007
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 PM CST WED FEB 26 2014

...LOW RELATIVE HUMIDITY VALUES MAY RESULT IN CRITICAL FIRE
WEATHER CONDITIONS THURSDAY AND FRIDAY AFTERNOONS ACROSS ALL OF
CENTRAL ALABAMA...

ALZ011>015-017>050-271200-
/O.UPG.KBMX.FW.A.0007.140227T1800Z-140228T0000Z/
/O.NEW.KBMX.FW.W.0014.140227T1800Z-140228T0000Z/
/O.NEW.KBMX.FW.A.0008.140228T1700Z-140301T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
207 PM CST WED FEB 26 2014

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CST THURSDAY FOR
ALL OF CENTRAL ALABAMA...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON FOR ALL OF CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 6 PM CST THURSDAY. A
FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE WEATHER WATCH
IS IN EFFECT FROM FRIDAY 11 AM THROUGH 6 PM CST FRIDAY. 

* WINDS...WILL BE FROM THE NORTH 5 TO 10 MPH WITH HIGHER GUSTS.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 16 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CONTRIBUTE TO EXTREME
FIRE BEHAVIOR.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED
FLAG WARNINGS.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
2 follow-up statements
991 
WWUS84 KBMX 271112
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 AM CST THU FEB 27 2014

...LOW RELATIVE HUMIDITY VALUES WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS TODAY AND FRIDAY...

ALZ011>015-017>050-280000-
/O.CON.KBMX.FW.W.0014.140227T1800Z-140228T0000Z/
/O.CON.KBMX.FW.A.0008.140228T1700Z-140301T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
512 AM CST THU FEB 27 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS EVENING FOR ALL OF CENTRAL ALABAMA...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY AFTERNOON FOR ALL OF CENTRAL ALABAMA...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS EVENING. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY
MORNING THROUGH FRIDAY AFTERNOON. 

* WINDS...NORTHEAST 5 TO 10 MPH.

* RELATIVE HUMIDITY...AS LOW AS 17 PERCENT.

* IMPACTS...HIGH FIRE DANGER. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CONTRIBUTE TO EXTREME
FIRE BEHAVIOR.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
521 
WWUS84 KBMX 280006
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 PM CST THU FEB 27 2014

...LOW RELATIVE HUMIDITY VALUES WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS AGAIN ON FRIDAY...

ALZ011>015-017>050-281230-
/O.EXP.KBMX.FW.W.0014.000000T0000Z-140228T0000Z/
/O.UPG.KBMX.FW.A.0008.140228T1700Z-140301T0000Z/
/O.NEW.KBMX.FW.W.0015.140228T1700Z-140301T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
606 PM CST THU FEB 27 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST FRIDAY ONCE 
AGAIN FOR ALL OF CENTRAL ALABAMA...
...RED FLAG WARNING HAS EXPIRED FOR THIS AFTERNOON FOR ALL OF 
CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM CST FRIDAY. THE
RED FLAG WARNING FOR THIS THURSDAY AFTERNOON HAS EXPIRED AND IS
NO LONGER IN EFFECT. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT FOR FRIDAY AS IT HAS BEEN REPLACED BY A RED FLAG WARNING.

* WINDS...WILL BE FROM THE SOUTHEAST 5 TO 10 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 20 PERCENT.

* IMPACTS...HIGH FIRE DANGER. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CONTRIBUTE TO EXTREME
FIRE BEHAVIOR.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CONTRIBUTE TO EXTREME
FIRE BEHAVIOR.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

08/MK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 26, 11:48 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Feb 26, 11:48 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1148 AM CST WED FEB 26 2014

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

UPDATED THE FORECAST EARLIER TO ADJUST RAINFALL POTENTIAL AND
ADJUST TEMPERATURES AND DEWPOINTS FOR THE REST OF THE DAY. OVERALL
HIGHS WERE PRETTY GOOD AND DID NOT MAKE ANY MAJOR CHANGES. RAIN
SHOULD MOVE ON OUT OF THE AREA BY 3 PM AT THE LATEST. COLD WILL BE
THE WORD FOR THE NIGHT WITH LOWS IN THE 20S AND POSSIBLY SOME
UPPER TEENS IN THE FAR NORTH.

16

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR CONDITIONS EXPECTED ENTIRE PERIOD WITH MODERATE NORTHERLY
WINDS/GUSTS. POST FRONTAL CLEARING PROCESS STILL UNDERWAY WITH
MID DECK ACROSS MGM/TOI AND CLEARING LINE PROGRESSING SOUTHWARD
INTO NORTHERN TAF SITES. SOME COLD AIR STRATO CU SHOWING UP ON VIS
SAT SHOTS OVER N AL...BUT NOT EXPECTING CEILINGS OF ANY SIGNIFICANT
DURATION IF AT ALL. SOUTHERN STREAM OF CIRRUS ON SAT SEEMS TO BE
HANDLED FAIRLY WELL BY GUIDANCE FOR A SLOWER OVERALL CLEARING
PROCESS SOUTH...WITH CI HANGING ON INTO THE EVENING HOURS. POST
FRONTAL WINDS NOT TOO HORRIBLE AS RELATIVELY WEAKER SFC HIGH
PRESSURE IS NUDGING IN FROM THE SOUTHERN PLAINS...BUT MAY BE A BIT
VARIABLE/GUSTY IN SPEED THIS AFTERNOON. OTHERWISE...NO SIGNIFICANT
AVIATION IMPEDIMENTS NOTED.

02

&&

.FIRE WEATHER...

A VERY DRY AIRMASS WORKS IN TONIGHT AND WILL ALLOW DEWPOINTS TO
FALL EXTREMELY LOW DURING THE DAY THURSDAY. FIRE WEATHER CRITERIA
WILL LIKELY BE MET AND A RED FLAG WARNING WILL LIKELY BE NEEDED.
FRIDAY WILL BE DRY AS WELL AND WILL MONITOR FOR ANY NEEDED
PRODUCTS WITH THE AFTERNOON UPDATE.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH THURSDAY AFTERNOON FOR ALL OF CENTRAL
ALABAMA.

&&
Hazardous weather outlook, Feb 26, 12:05 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 PM CST WED FEB 26 2014

ALZ011>015-017>050-271815-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1205 PM CST WED FEB 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A DRY AIR MASS WILL PROVIDE CENTRAL ALABAMA WITH A HIGH
FIRE DANGER ACROSS ALL OF CENTRAL ALABAMA THURSDAY AND FRIDAY
AFTERNOONS. OUTDOOR BURNING IS DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 2:07 PM CSTFire Weather WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more28 hr

Nearby

Red Flag Warnings in Alabama, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.